Alert archive / Illinois / Areal Flood Warnings in 2015

Areal Flood Warning 2, NWS St. Louis, MO

May 11, 20156 counties in Illinois

NWS St. Louis, MO issued this areal flood warning at May 11, 2015, 8:58 AM CDT for 6 counties in Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2015, 8:58 AM CDT (13:58 UTC)
Expired
May 11, 2015, 3:00 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, IL, Madison County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 84 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.0 hours before the alert went out and 380 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at May 11, 7:08 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 11, 7:08 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
708 AM CDT Mon May 11 2015

.SHORT TERM: (Through Late This Afternoon)
ISSUED AT 337 AM CDT MON MAY 11 2015

Wound up and stacked up low centered over South Dakota is
producing one final round of rain with embedded thunderstorms over
the area. The trailing cold front stretches from just east of
Kirksville to Moberly, to Sedalia and southwest to Springfield at
300 AM. Rain will end from west to east today as the front moves
through and drier air filters in to the region from the northwest.
Latest guidance suggests that the steady rain will be done before
noon...perhaps as early as 900-1000 AM. Forecast soundings do
continue to show 200-500 J/Kg of CAPE lingering in the afternoon
along and east of the Mississippi and south of the I-70 corridor
before the deeper dry air moves in. Cannot totally rule out some
isolated showers or even a thunderstorm during the
afternoon...primarily over southeast Missouri into south central
Illinois, but feel the potential for any strong/severe storms is
pretty low. Gradient winds look fairly strong this afternoon with
sustained wind around 15-18kts and gusts perhaps up to 30kts.
Should have some diurnal rise in temperatures today, though highs
will likely be around 10-15 degrees cooler today than they were on
Sunday.

Carney

.LONG TERM:  (Tonight through Sunday)
Issued at 337 AM CDT Mon May 11 2015

For Tuesday and Wednesday, NW flow initially will transition to a
building RIDGE overhead from the southeast CONUS.  The much drier
column and lack of upper level disturbances or surface fronts during
this period will give us a rare two-day dry period.  Temps should
actually be a bit below average with cool nighttime mins in the 40s,
but did prefer the warmer MOS for daytime maxes with mainly low-mid
70s.

The RIDGE aloft on Thursday will then gradually transition back to
an active SW flow aloft pattern for next weekend.  This period will
begin right off with a strong upper level disturbance on Thursday
that should mainly track to the W and N, and then eventually settle
into something that looks very similar to what we are dealing with
right now.  Very hard to find any dry periods here or anything below
Climo PoPs [25-30%] for that matter, given we are in the wettest
month of the year, with a model preference for a favorable synoptic
pattern of SW flow aloft and a surface frontal boundary in the
vicinity for much of it.  Temps will make a return back to above
average for next weekend.

TES

&&

.AVIATION:  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 641 AM CDT Mon May 11 2015

A large area of rain with a few embedded thunderstorms continues
to move across the area. Pockets of MVFR ceilings/visibilities
will continue to affect the area as the rain proceeds to the east
at about 25kts. A cold front behind this area of rain is moving
through central Missouri and west central Illinois. The front will
be what ultimately brings the precipitation chances to the end as
it moves through the area this morning into early afternoon. Some
scattered MVFR ceilings are being reported just behind the front
in central Missouri and west central Illinois, but expect these
ceilings to rise to VFR by 13-14Z. Wind will increase behind the
front his afternoon, especially in northeast Missouri and west
central Illinois. Sustained west wind of 12-18kts with gusts to 30
are possible before sunset. Dry, VFR conditions are expected
tonight into Tuesday

Specifics for KSTL:

Expect rain to clear Lambert within the next hour. A band of MVFR
ceilings has developed within the last 60-90 minutes along and
behind the cold front which will pass through Lambert later this
morning. Think that these ceilings will lift to VFR range before
they get to Lambert...but am not positive this will happen, so
there may be a brief period of 2000-3000ft ceilings between 14-17Z
this morning. Wind will increase from the west to 12-15kts with
gusts to around 25kts this afternoon. Expect VFR conditions with
diminishing wind this evening.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 11, 5:54 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
554 AM CDT MON MAY 11 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121315-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
554 AM CDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TODAY...MAINLY DURING THE MORNING
HOURS AND ESPECIALLY FOR THE SAINT LOUIS METRO AREA AND AREAS TO
THE SOUTH AND EAST. ISOLATED STRONG STORMS ARE POSSIBLE...MAINLY
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS...FOR AN AREA
NEAR AND EAST OF A LINE FROM SALEM ILLINOIS FARMINGTON MISSOURI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS BEGINNING LATE WEDNESDAY NIGHT
AND CONTINUING EACH DAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TES

In the hours before

Local storm report, May 11, 6:57 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 AM CDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 AM     HEAVY RAIN       BECKEMEYER              38.61N  89.43W
05/11/2015  M2.70 INCH       CLINTON            IL   TRAINED SPOTTER

            RAINFALL TOTAL SINCE LAST EVENING. 5.30 INCHES SINCE
            FRIDAY.

&&

GOSSELIN

Nearby

Areal Flood Warnings in Illinois, 2015Every areal flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.